Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Charleston, SC

March 20, 2003Beaufort County, Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Mar 20, 2003, 9:22 AM EST for Beaufort County, Jasper County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 9:22 AM EST (14:22 UTC)
Expired
Mar 20, 2003, 9:45 AM EST
In force
23 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Beaufort County, SC, Jasper County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 8:40 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4929 J/kg
Mixed-layer CIN
-605 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 201422
SVRCHS
SCC013-053-201445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
921 AM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 945 AM EST

* AT 917 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 3 MILES NORTH OF SWITZERLAND...OR ABOUT 3 MILES SOUTHWEST OF
  RIDGELAND...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  RIDGELAND AND GRAHAMVILLE...
  OLD HOUSE...
  COOSAWHATCHIE...
  SHELDON AND GARDENS CORNER...

ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.

THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU SHOULD
PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE WINDS.
VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3251 8114 3237 8100 3259 8065 3271 8082

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:54 AM EST, 5 hours 28 minutes earlier.

Area forecast discussion, Mar 20, 3:54 AM EST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD SCA TO GA WATERS
NATIONAL WEATHER SERVICE CHARLESTON SC
354 AM EST THU MAR 20 2003

PUBLIC...A VERY STORMY PERIOD OVER THE NEXT COUPLE OF DAYS. WARM
FRONT BACKING IN FROM THE COAST. MSAS LOOP SHOWS HIGHER DEWPOINTS
MOVING ONSHORE AND WINDS VEERING FROM NORTHEAST TO SOUTHEAST. SWODY1
PAINTING A SCARY PICTURE FOR TODAY WITH THE ENTIRE FORECAST AREA
UNDER A MODERATE RISK. VERY MOIST AIRMASS FROM SURFACE TO 700 MB AND
PLENTY OF DEEP LIFT AND CONVERGENCE. VERY GOOD SPEED AND DIRECTIONAL
SHEAR ON FORECAST SOUNDINGS. ALL THE USUAL STABILITY INDICES SHOW A
VERY UNSTABLE AIRMASS. WILL GO WITH NEAR 100 PERCENT POPS ALL AREAS
AND MENTION SEVERE. REGIONAL RADAR LOOP SHOWS THICK BAND OF
THUNDERSTORMS WITH HEAVY RAIN OVER PORTIONS OF GEORGIA MOVING
QUICKLY NORTHEAST BUT EASTWARD PROGRESSION OF LINE IS RATHER SLOW SO
EXPECTING LOCALLY HEAVY RAINFALL AMOUNTS ON TOP OF NEARLY SATURATED
GROUND. WILL TWEAK CURRENT FLOOD WATCH TO INCLUDE ALL COUNTIES IN MY
CWA. COLD FRONT WILL BE JUST TO THE WEST TONIGHT SLOWLY MOVING EAST.
FRONT SHOULD BE JUST WEST OF THE CWA BY 12Z FRIDAY AND WILL BE ALONG
THE COAST AROUND 00Z SATURDAY. WILL CARRY LIKELY POPS TONIGHT AND
FRIDAY. ATMOSPHERE DRIES OUT FRIDAY NIGHT AND SATURDAY AS SYSTEM
MOVES OFFSHORE REPLACED BY A MUCH DRIER AIRMASS AND WEST SOUTHWEST
FLOW FROM THE SURFACE ON UP. DUE TO VERY BUSY NIGHT HAVE NOT LOOKED
AT EXTENDED VERY MUCH SO WILL LEAVE AS IS.

MARINE...LONG FETCH SE WINDS HAVE BUILT SEAS TO JUST ABOVE SCA
CRITERA IN SC WATERS BUT REMAIN JUST BELOW CRITERIA IN GA WATERS.
WINDS ALSO ABOVE SCA IN SC WATERS AND CHARLESTON HARBOR. WITH THE
THE STRENGTH OF THE WIND FIELDS AND A CONTINUED SE FETCH...WL KEEP
SCA CONDITIONS INTO TONIGHT.

PREDICTED HIGH TIDE THIS AM A BIT LOWER THAN LAST NIGHTS TIDE BUT
WITH STRONG SE FLOW THIS AM...ANOMALY MAY BE HIGH ENOUGH FOR SHALLOW
COASTAL FLOODING IN SC COUNTIES THIS AM. XPCT SHALLOW COASTAL
FLOODING AGAIN THIS EVENING WITH HIGHER PREDICTED TIDE. DUE TO NMRS
HEADLINES AND EXPECTED SHORT FUSE HEADLINES LATER TODAY...HAVE ISSUED
STATEMENT BUT WL NOT HIGHLIGHT IN COASTAL WATERS FCST.

.CHS...
GA...TORNADO WATCH UNTIL 9 AM EST ALL ZONES.
     SCA AMZ354-374.
     FLOOD WATCH GAZ087-088>099-101>114-119>137-141 TODAY AND
     TONIGHT.
SC...TORNADO WATCH UNTIL 9 AM EST ALL ZONES.
     SCA AMZ330-350-352.
     FLOOD WATCH SCZ040-042>045-047>050 TODAY AND TONIGHT.

HSA/SCW
Hazardous weather outlook, Mar 20, 3:39 AM EST, 5 hours 43 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
339 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.  RAINFALL IS FORECAST TO INCREASE ACROSS THE
AREA THIS MORNING...AND LASTING WELL INTO FRIDAY. RAINFALL TOTALS OF
1 TO 2 INCHES MAY FALL OVER THE WATCH AREA CREATING FLOODING
PROBLEMS FOR ALREADY SATURATED GROUNDS. REFER TO THE LATEST FLOOD
WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE...
THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER...
SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.  REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A
STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO CREATE CONDITIONS
FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP.  REFER TO THE LATEST
DAY TWO OUTLOOK FROM THE STORM PREDICTION CENTER FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE
THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
FORECASTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

SCW

In the hours before

Special weather statement, Mar 20, 3:22 AM EST, 6 hours before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-202115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
322 AM EST THU MAR 20 2003

...MODERATE RISK OF SEVERE WEATHER TODAY AND TONIGHT...

A LARGE AREA OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
CONTINUE THROUGH THE MORNING HOURS FROM THE NORTHERN GULF COAST UP
THROUGH THE CAROLINAS.  AN UPPER LEVEL LOW PRESSURE AREA WILL BE
SHIFTING NE DURING THE DAY...BUT A STRONG UPPER JET...AND AN
UNSTABLE ATMOSPHERE...WILL ALLOW FOR SEVERE THUNDERSTORMS TO SPREAD
ACROSS SOUTHEAST PORTIONS OF SOUTH CAROLINA AND GEORGIA TODAY.
WIND SHEAR WILL BE STRONG ACROSS THE AREA...LEADING TO SUPERCELL
DEVELOPMENT AND THE THREAT FOR LARGE HAIL...DAMAGING WINDS...AND
TORNADOES.

ONE AREA OF SHOWERS AND THUNDERSTORMS SHOULD PUSH THROUGH THE AREA
BY LATE MORNING.  ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS
WILL AFFECT THE AREA AGAIN TONIGHT AS AN UPPER LEVEL DISTURBANCE
CURRENTLY OVER MEXICO...MOVES NORTHEAST TOWARD THE CAROLINAS.  A
WARM FRONT WILL PUSH NORTH...KEEPING WARM MOIST AIR OVER THE
REGION...AND ALLOWING FOR THE CONTINUED THREAT OF SEVERE WEATHER.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.  SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TO THIS
DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION IF ANY
WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATIONS
FOR FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

PY

NNNN
Special weather statement, Mar 20, 6:05 AM EST, 3 hours 17 minutes before
GAZ087-201145-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
605 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 645 AM
EST...

AT 605 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ROGERS...OR ABOUT 6 MILES WEST OF
MILLEN...MOVING EAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND ROGERS...HERNDON...EMMALANE...BIRDSVILLE...
PERKINS...MILLEN AND LAWTON THROUGH 645 AM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW
Special weather statement, Mar 20, 6:33 AM EST, 2 hours 49 minutes before
GAZ088-201215-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
633 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 715 AM
EST...

AT 633 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF WOODCLIFF...OR
ABOUT 8 MILES EAST OF MILLEN...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOODCLIFF...
THOMASBORO...PARKERS...ZEIGLER...LEWIS...HILLTONIA...BASCOM AND
GOLOID THROUGH 715 AM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW
Local storm report, Mar 20, 8:45 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
845 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 AM    JEDBURG                   SC   1.00 INCH HAIL
03/20/03   DORCHESTER                     REPORTED BY FORT HOOD FIRE
                                          DEPT.

0830 AM    ISLE OF PALMS             SC   1.00 INCH HAIL
03/20/03   CHARLESTON

HSA

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:23 PM ESTSpecial Marine WarningCHS97 min
Mar 19, 9:59 PM ESTSpecial Marine WarningCHS91 min
Mar 20, 7:27 AM ESTSpecial Marine WarningCHS93 min
Mar 20, 8:00 AM ESTSevere Thunderstorm WarningCHSCharleston45 min
Mar 20, 11:11 AM ESTSpecial Marine WarningCHS64 min
Mar 20, 11:20 AM ESTSevere Thunderstorm WarningCHSCharleston40 min
Mar 20, 11:37 AM ESTSpecial Marine WarningCHS53 min
Mar 20, 11:37 AM ESTSpecial Marine WarningCHS53 min
Mar 20, 12:20 PM ESTSpecial Marine WarningCHS85 min
Mar 20, 3:25 PM ESTSpecial Marine WarningCHS65 min
Mar 20, 4:32 PM ESTSpecial Marine WarningCHS88 min
Mar 20, 6:11 PM ESTSpecial Marine WarningCHS2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.